Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Oct 23, 2009, 12:33 AM CDT for Mahaska County, Marion County, Iowa. It took effect at Oct 23, 2009, 12:39 AM CDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2009, 12:33 AM CDT (05:33 UTC)
- In effect from
- Oct 23, 2009, 12:39 AM CDT
- Expired
- Oct 23, 2009, 7:19 PM CDT
- In force
- 19 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar Creek near Bussey (BSSI4).
- Action stage
- 16 ft
- Minor stage
- 25 ft
- Moderate stage
- 30 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 230533 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1233 AM CDT FRI OCT 23 2009 ...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD WARNING... .PERSIST RAINFALL OVER THE PAST 24 HOURS HAS LED TO SIGNIFICANT RISES ON CEDAR CREEK NEAR BUSSEY. MINOR FLOODING IS EXPECTED ALONG THE CREEK FOR A BRIEF PERIOD EARLY THIS MORNING. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-240533- /O.NEW.KDMX.FL.W.0091.091023T0539Z-091024T1204Z/ /BSSI4.1.ER.091023T0539Z.091023T0600Z.091023T1204Z.NO/ 1233 AM CDT FRI OCT 23 2009 ...FLOOD WARNING IN EFFECT UNTIL THIS MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CEDAR CREEK NEAR BUSSEY. * UNTIL THIS MORNING. * AT 12:15 AM FRIDAY THE STAGE WAS 17.7 FEET...AND RISING. * FLOOD STAGE IS 18 FEET. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE AFTER MIDNIGHT...AND CONTINUE RISING TO 18.3 FEET AFTER MIDNIGHT. FALL BELOW FLOOD STAGE THIS MORNING. $$
4 follow-up statements
000 WGUS83 KDMX 230847 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 347 AM CDT FRI OCT 23 2009 ...FLOOD WARNINGS CONTINUE FOR PORTIONS OF SOUTHEAST IOWA... RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-240847- /O.EXT.KDMX.FL.W.0091.000000T0000Z-091024T1932Z/ /BSSI4.1.ER.091023T0609Z.091023T1200Z.091023T1932Z.NO/ 347 AM CDT FRI OCT 23 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK NEAR BUSSEY. * UNTIL THIS AFTERNOON. * AT 3:15 AM FRIDAY THE STAGE WAS 18.8 FEET...AND RISING. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 19.7 FEET THIS MORNING. FALL BELOW FLOOD STAGE THIS AFTERNOON. $$ IAC117-185-240847- /O.EXT.KDMX.FL.W.0090.000000T0000Z-091025T0900Z/ /CHTI4.1.ER.091023T0005Z.091023T1200Z.091024T0900Z.NO/ 347 AM CDT FRI OCT 23 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SATURDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER NEAR CHARITON. * UNTIL EARLY SATURDAY MORNING. * AT 2:45 AM FRIDAY THE STAGE WAS 16.8 FEET...AND RISING. * FLOOD STAGE IS 15 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 17.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE EARLY SATURDAY MORNING. $$
000 WGUS83 KDMX 231144 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 AM CDT FRI OCT 23 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-241144- /O.CON.KDMX.FL.W.0091.000000T0000Z-091024T1932Z/ /BSSI4.1.ER.091023T0609Z.091023T1200Z.091023T1932Z.NO/ 644 AM CDT FRI OCT 23 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK NEAR BUSSEY. * UNTIL THIS AFTERNOON. * AT 6:15 AM FRIDAY THE STAGE WAS 19.0 FEET...AND RISING. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 19.7 FEET THIS MORNING. FALL BELOW FLOOD STAGE THIS AFTERNOON. $$ IAC117-185-241144- /O.CON.KDMX.FL.W.0090.000000T0000Z-091025T0900Z/ /CHTI4.1.ER.091023T0005Z.091023T1200Z.091024T0900Z.NO/ 644 AM CDT FRI OCT 23 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER NEAR CHARITON. * UNTIL EARLY SATURDAY MORNING. * AT 5:45 AM FRIDAY THE STAGE WAS 17.0 FEET...AND RISING. * FLOOD STAGE IS 15 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 17.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE EARLY SATURDAY MORNING. $$
000 WGUS83 KDMX 231733 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1233 PM CDT FRI OCT 23 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-241733- /O.CON.KDMX.FL.W.0092.000000T0000Z-091026T2100Z/ /OOAI4.1.ER.091023T1357Z.091025T0000Z.091025T2100Z.NO/ 1233 PM CDT FRI OCT 23 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON... THE FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER NEAR OSKALOOSA. * UNTIL SUNDAY AFTERNOON. * AT 11:30 AM FRIDAY THE STAGE WAS 17.4 FEET...AND RISING. * FLOOD STAGE IS 17 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...RISE TO 18.6 FEET SATURDAY EVENING. FALL BELOW FLOOD STAGE SUNDAY AFTERNOON. $$ IAC123-125-241733- /O.EXT.KDMX.FL.W.0091.000000T0000Z-091024T2048Z/ /BSSI4.1.ER.091023T0609Z.091023T1715Z.091023T2048Z.NO/ 1233 PM CDT FRI OCT 23 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS AFTERNOON... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK NEAR BUSSEY. * UNTIL LATE THIS AFTERNOON. * AT 12:15 PM FRIDAY THE STAGE WAS 19.4 FEET...AND RISING. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...FALL BELOW FLOOD STAGE LATE THIS AFTERNOON. $$ IAC117-185-241733- /O.EXT.KDMX.FL.W.0090.000000T0000Z-091025T0600Z/ /CHTI4.1.ER.091023T0005Z.091023T1715Z.091024T0600Z.NO/ 1233 PM CDT FRI OCT 23 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL AFTER MIDNIGHT TONIGHT... THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER NEAR CHARITON. * UNTIL AFTER MIDNIGHT TONIGHT. * AT 12:15 PM FRIDAY THE STAGE WAS 17.1 FEET...AND STEADY. * FLOOD STAGE IS 15 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...FALL BELOW FLOOD STAGE AFTER MIDNIGHT TONIGHT. $$
000 WGUS83 KDMX 240019 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 719 PM CDT FRI OCT 23 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC123-125-240049- /O.CAN.KDMX.FL.W.0091.000000T0000Z-091024T2048Z/ /BSSI4.1.ER.091023T0609Z.091023T1900Z.091023T2207Z.NO/ 719 PM CDT FRI OCT 23 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE CEDAR CREEK NEAR BUSSEY. * AT 6:15 PM FRIDAY THE STAGE WAS 17.2 FEET...AND FALLING. * RECENT ACTIVITY...FELL BELOW FLOOD STAGE AT 5:07 PM FRIDAY. * FORECAST...FALL TO 8.1 FEET SUNDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 22, 11:45 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 22, 11:45 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT THU OCT 22 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT WIDESPREAD RAIN OVER ENTIRE CWA TODAY WITH AMOUNTS OVER 2 INCHES IN THE PAST 24 HOURS. UPPER LOW OVER CENTRAL KANSAS ATTM IS FORECAST TO LIFT NORTHEAST ACROSS IOWA ON FRIDAY. WIDESPREAD RAIN DUE TO PROLONGED ISENTROPIC LIFT IN CYCLONES WARM CONVEYOR BELT PCPN BAND SHOULD CONTINUE THIS EVENING WITH ANOTHER .25 TO .50 INCHES OF RAIN BY 06Z. DRY SLOT SHOULD MOVE INTO SRN IA AFTER 06Z CUTTING OFF QPF IN THE SOUTH. DEFORMATION ZONE PCPN SHOULD CONTINUE AFTER MIDNIGHT ACROSS THE NORTH WITH ANOTHER HALF INCH OF RAIN. NAM MODEL SOUNDINGS SUPPORT KEEPING PCPN LIQUID TONIGHT BUT THE GFS SOUNDINGS SUPPORT TURNING OVER THE SNOW LATE. WILL KEEP TONIGHT LIQUID FOR NOW...BUT IT WILL NEED TO BE WATCHED. BLEND OF MAV/MET GUIDANCE FLOW LOW TEMPERATURES WITH A SLIGHT ADJUSTMENT UP. .LONG TERM... MODELS ARE IN GOOD AGREEMENT THAT LOW CURRENTLY LOCATED IN CENTRAL NEBRASKA WILL CONTINUE TO MOVE NORTHEAST ACROSS IOWA FRIDAY. PRECIP WILL CONTINUE AS LOW TREKS NORTHWARD...AND LINGER INTO EARLY SATURDAY AS DEFORMATION ZONE WRAPS AROUND TO NORTHERN IOWA ALONG WILL GOOD FORCING. HAVE FAVORED THE GFS SOLUTION AS IT HAS BEEN CONSISTENT IN THE TIMING. SATURDAY WILL SEE A BREAK IN PRECIP AS A WEAK UPPER LEVEL RIDGE BUILDS INTO THE AREA. HAVE ONLY TWEAKED TEMPERATURES SLIGHTLY COOLER THROUGH THE WEEKEND AS MOISTURE AND CLOUD COVER WILL REMAIN. NORTHEAST OF CWA COULD SEE A RAIN/SNOW MIX TURNING OVER TO SNOW OVERNIGHT THURSDAY AND FRIDAY. HOWEVER...HAVE ONLY MENTIONED SLIGHT CHANCES OF A MIX AND NO ACCUMULATION. BELIEVE THAT DRYING IN THE DENDRITIC LAYER FRIDAY WILL LIMIT SNOW CHANCES...AND PRECIP WILL REMAIN RAIN. HAVE INCREASED PRECIP SUNDAY AHEAD OF A WEAK COLD FRONT WHICH WILL MOVE SOUTHEAST ACROSS THE STATE BY EARLY MONDAY MORNING. ZONAL FLOW WILL RETURN BRIEFLY...BRING A BREAK IN THE PRECIP FOR MONDAY AND TUESDAY...AHEAD OF ANOTHER LOW PRESSURE SYSTEM WHICH WILL MOVE THROUGH THE REGION. MODELS ARE IN AGREEMENT WITH TRACK AND TIMING OF LOW ACROSS NORTH CENTRAL CONUS...PLACING IT IN THE CENTRAL DAKOTAS BY 12Z TUESDAY. THERE WILL NOT BE A SHORTAGE OF MOISTURE AND DYNAMICS AHEAD OF THE LOW SO HAVE FAVORED THE GFS THROUGH THE REST OF THE PERIOD...WHICH BRINGS MORE PRECIP ACROSS THE REGION. HAVE LEFT OUT THE MENTION OF SNOW ACROSS THE NORTH WEDNESDAY AS TEMPS LOOK TO BE TOO WARM. && .AVIATION...23/06Z WATER VAPOR IMAGERY SHOWING A DRY PUNCH COMING INTO SRN IA. THIS IS EVIDENT ON RADAR AS WELL AS PRECIP SHIELD IS DIMINISHING. UPPER LOW HAS YET TO MOVE EAST HOWEVER AND DEFORMATION ZONE PRECIP STILL GOING STRONG OUT TO THE WEST. BOTTOM LINE IS THERE WILL BE A RESPITE FROM THE MODERATE RAINFALL OVER EASTERN TAF LOCATIONS OF CENTRAL IOWA UNTIL AFT 10Z WHEN THE LOW BEGINS TO PULL EAST. MVFR/IFR CONDITIONS IN LOW CIGS HOWEVER WILL PERSIST. EXPECT LITTLE IMPROVEMENT UNTIL AFT 24/00Z. SFC FLOW WL NORTHERLY AND SUSTAIN AT 15G25KTS THROUGH 24/00Z AS WELL. && .HYDROLOGY... AS OF RIGHT NOW...NO WORSE THAN SIGNIFICANT WITHIN BANK RISES ARE ANTICIPATED AT ALL RIVER FORECAST POINTS DUE TO CURRENT RUNOFF AND 24 HOURS WORTH OF QPF. MANY LOCATIONS IN THE SE HALF OF IA HAVE RECEIVED AN INCH OR MORE IN THE 24 HOUR PERIOD ENDING AT 20Z...WITH SOME SITES IN CENTRAL IA SEEING OVER TWO INCHES. MAX QPF AMOUNTS...AN INCH OR MORE...WILL SHIFT INTO NRN IA WITH CENTRAL AND SRN SECTIONS NOT LIKELY SEEING MORE THAN AN ADDITIONAL HALF INCH. HOWEVER THE CHARITON RIVER AT CHARITON AND THE S SKUNK RIVER AT OSKALOOSA WILL HAVE TO BE WATCHED AND ARE CURRENTLY THE MOST FAVORABLE LOCATIONS TO EXCEED FLOOD STAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...FAB LONG TERM...WILKINS HYDROLOGY...SMALL
Hazardous weather outlook, Oct 22, 11:07 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1107 PM CDT THU OCT 22 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>083- 085-086-092>097-240415- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1107 PM CDT THU OCT 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ084-240415- LUCAS- 1107 PM CDT THU OCT 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LUCAS COUNTY OF CENTRAL IOWA. .DAY ONE...TONIGHT PERIODS OF LIGHT TO MODERATE RAINFALL WILL CONTINUE OVERNIGHT. RIVER FLOODING OVER PARTS OF THE CHARITON RIVER WILL CONTINUE OVERNIGHT AS PERIODS OF LIGHT TO MODERATE RAINFALL OCCUR. A RIVER FLOOD WARNING REMAINS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RIVER FLOOD WARNING REMAINS IN EFFECT FOR PARTS OF THE CHARITON RIVER THROUGH FRIDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 9:03 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 67 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.